Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Morristown, TN

March 1, 20174 counties in Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 11:06 AM EST for 4 counties in Tennessee; Lee County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 11:06 AM EST (16:06 UTC)
Expired
Mar 1, 2017, 12:00 PM EST
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN, Hawkins County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:18 AM ESTTSTM WND DMGJonesville, VATREES DOWN ACROSS THE EASTERN PART OF LEE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS54 KMRX 011606
SVRMRX
TNC013-025-067-073-VAC105-011700-
/O.NEW.KMRX.SV.W.0009.170301T1606Z-170301T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1106 AM EST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hawkins County in eastern Tennessee...
  Claiborne County in eastern Tennessee...
  Hancock County in eastern Tennessee...
  Northeastern Campbell County in eastern Tennessee...
  Southwestern Lee County in southwestern Virginia...

* Until noon EST

* At 1105 AM EST, a severe thunderstorm was located near Pruden, or
  12 miles southwest of Middlesboro, moving east at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Rogersville, Sneedville, Jonesville, New Tazewell, Tazewell,
  Pennington Gap, Harrogate, Springdale, Howard Quarter, Cumberland
  Gap, Evanston, Arthur, Rose Hill, Treadway, Ewing, Clairfield,
  Powell River Preserve, White Oak, Kyles Ford and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3679 8302 3638 8302 3639 8331 3642 8335
      3641 8339 3642 8343 3640 8344 3642 8381
      3643 8380 3642 8383 3643 8386 3643 8406
      3659 8403 3658 8369 3662 8365 3667 8352
      3667 8342 3671 8330 3674 8314 3677 8313
TIME...MOT...LOC 1605Z 265DEG 43KT 3652 8392 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

dh
2 follow-up statements
666 
WWUS54 KMRX 011624
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1124 AM EST WED MAR 1 2017

TNC013-011633-
/O.CAN.KMRX.SV.W.0009.000000T0000Z-170301T1700Z/
Campbell TN-
1124 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3679 8302 3638 8302 3639 8331 3642 8335
      3641 8339 3642 8343 3640 8344 3642 8381
      3643 8380 3642 8383 3643 8386 3643 8392
      3659 8398 3658 8369 3662 8365 3667 8352
      3667 8342 3671 8330 3674 8314 3677 8313
TIME...MOT...LOC 1623Z 265DEG 43KT 3654 8364 

$$

TNC025-067-073-VAC105-011700-
/O.CON.KMRX.SV.W.0009.000000T0000Z-170301T1700Z/
Hawkins TN-Claiborne TN-Hancock TN-Lee VA-
1124 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EST FOR
NORTHWESTERN HAWKINS...CLAIBORNE...HANCOCK AND SOUTHWESTERN LEE
COUNTIES...

At 1123 AM EST, a severe thunderstorm was located over Harrogate, or
near Middlesboro, moving east at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Rogersville, Sneedville, Jonesville, New Tazewell, Tazewell,
Pennington Gap, Harrogate, Springdale, Howard Quarter, Cumberland
Gap, Evanston, Arthur, Rose Hill, Treadway, Ewing, Clairfield, Powell
River Preserve, Kyles Ford and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these training storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3679 8302 3638 8302 3639 8331 3642 8335
      3641 8339 3642 8343 3640 8344 3642 8381
      3643 8380 3642 8383 3643 8386 3643 8392
      3659 8398 3658 8369 3662 8365 3667 8352
      3667 8342 3671 8330 3674 8314 3677 8313
TIME...MOT...LOC 1623Z 265DEG 43KT 3654 8364 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

EJH
316 
WWUS54 KMRX 011645
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1145 AM EST WED MAR 1 2017

TNC025-067-073-VAC105-011700-
/O.CON.KMRX.SV.W.0009.000000T0000Z-170301T1700Z/
Hawkins TN-Claiborne TN-Hancock TN-Lee VA-
1145 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EST FOR
NORTHWESTERN HAWKINS...NORTHEASTERN CLAIBORNE...HANCOCK AND
SOUTHWESTERN LEE COUNTIES...

At 1144 AM EST, a severe thunderstorm was located near Sneedville,
moving east at 65 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Rogersville, Sneedville, Jonesville, Pennington Gap, Howard Quarter,
Evanston, Ewing, Rose Hill, Treadway, Kyles Ford and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3679 8302 3638 8302 3639 8331 3642 8335
      3641 8339 3642 8343 3640 8344 3667 8352
      3667 8342 3671 8330 3674 8314 3677 8313
TIME...MOT...LOC 1644Z 265DEG 57KT 3656 8310 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

EJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:59 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 1, 9:59 AM EST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017

.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.

The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

In the hours before

Local storm report, Mar 1, 10:33 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     2 NW WARTBURG           36.12N 84.61W
03/01/2017                   MORGAN             TN   911 CALL CENTER

            TREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.

&&
Special weather statement, Mar 1, 10:48 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
1048 AM EST WED MAR 1 2017

VAZ001-002-005-006-011615-
Scott VA-Wise VA-Russell VA-Lee VA-
1048 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...LEE...CENTRAL
SCOTT AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 1115 AM
EST...

At 1048 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Trammel to Harrogate. Movement
was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Norton, Lebanon, Wise, Jonesville, Big Stone Gap, Pennington Gap,
Cleveland Va, Coeburn, Appalachia, St. Paul, Dungannon, St. Charles,
Duffield, Clinchport, Rosedale, Dryden, Rose Hill, Jasper, Ewing and
Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
southwestern Virginia.

LAT...LON 3660 8298 3661 8366 3667 8352 3667 8342
      3674 8314 3681 8310 3701 8244 3696 8236
      3701 8223 3698 8179 3696 8178
TIME...MOT...LOC 1548Z 277DEG 35KT 3699 8243 3660 8367

dh
Local storm report, Mar 1, 10:58 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     JELLICO                 36.58N 84.13W
03/01/2017                   CAMPBELL           TN   911 CALL CENTER

            TREES DOWN.

&&
Local storm report, Mar 1, 11:04 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     2 N OAK RIDGE           35.99N 84.30W
03/01/2017                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON KEY SPRINGS ROAD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
Mar 1, 10:30 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more45 min
Mar 1, 11:10 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan65 min
Mar 1, 11:15 AM ESTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 11:43 AM ESTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 12:00 PM ESTAreal Flood AdvisoryMRXCampbell, Claiborne3 hr
Mar 1, 12:14 PM ESTSpecial Weather StatementMRXSullivan, Washington46 min
Mar 1, 12:21 PM ESTSevere Thunderstorm WarningMRXJohnson, Sullivan24 min
Mar 1, 12:28 PM ESTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 12:52 PM ESTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 12:58 PM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 1:04 PM ESTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 1:06 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 1:11 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 1:22 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 1:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 1:35 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 1:51 PM ESTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 1:58 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 2:06 PM ESTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 2:07 PM ESTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 2:22 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 2:28 PM ESTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 2:29 PM ESTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 2:30 PM ESTSevere Thunderstorm WarningMRXMarion45 min
Mar 1, 2:59 PM ESTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 3:00 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 3:02 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 3:03 PM ESTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 3:20 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 3:30 PM ESTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 3:30 PM ESTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 3:35 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 3:59 PM ESTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 4:03 PM ESTAreal Flood AdvisoryMRXHawkins, Sullivan, Washington117 min
Mar 1, 4:10 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 4:27 PM ESTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 4:31 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 4:46 PM ESTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr
Mar 1, 10:48 AM ESTSpecial Weather StatementMRXLee, Russell, Scott, City of Norton27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.